Bradycardia Teaching (ACLS Algorithms)
Articles Blog

Bradycardia Teaching (ACLS Algorithms)

September 1, 2019


Treatment for a bradycardic rhythm really
depends on the whether or not there are serious signs and symptoms. In our scenario, you’re the ACLS team leader
for a 78 year female patient. The patient is pale and diaphoretic. She tells you that she feels dizzy and week. She states that she started feeling this way
about 3 hours ago and it’s been getting worse. Now because the patient is conscious and alert
we can pretty much say that she’s stable at the moment. But since we do not have any immediate life
threatening conditions, the first step is going to be getting a set of vitals. So you direct your assistant to check the
vitals and they tell you that the patient has respirations of around 20, heart rate
of 48 and irregular, and blood pressure comes in at 78 over 40, with an spO2 or pulse ox
of 94% on room air. Based on vitals of you would not need oxygen
right away, but the the patient is obviously bradycardic and hypotensive. In order to know if the hypotension and bradycardia
is related to a heart arrhythmia or other cause, we should really get an ECG reading. An assistant attaches the ECG monitor so we
can take a quick look at the rhythm. As we look at the monitor we see narrow QRS’s. And we see a regular P-wave until the QRS
is dropped. We recognize this rhythm as, you guessed it,
2nd degree type II heart block. But because this type of heart block is below
the bundle of HIS, it can turn into complete heart block fairly quick. The hypotension and bradycardia is a concern
so we direct our assistant to start an IV so we can consider giving atropine. If the patient was unstable, such as being
unconscious or pulseless, you would start with transcutaneous pacing. But since our patient is responsive, we choose
atropine first. You direct the assistant to give .5mg of atropine
rapid IV push. The assistant repeats the order and gives
the medication. After about 1 minute we recheck the vitals,
and find the respirations at 20, heart rate still 46 and irregular and weak, and the blood
pressure has not improved, it’s still 76 over 40, with the pulse ox still reading 94%. Now based on the vitals, it looks like the
atropine was ineffective. The assistant tells you that the heart rate
and the blood pressure both went down, and the patient just became unconscious. Now we have an unstable bradycardia. We need to start transcutaneous pacing right
away. We direct the assistant to apply the pacing
pads and turn the pacer on. Protocols will dictate and vary from place
to place, however, the American Heart guidelines recommend that we start at 60 beats per minute. And as the pacer is running, we turn up the
milliamps until the heart muscle is captured. In our scenario we have consistent capture
at 70 milliamps. When we have that consistent capture, we’re
going to then turn the interval that our machine has, up, so that we should turn it up the
2-5 milliamps. Just a little bit more to keep the capture. In our scenario we turn the milliamps up to
75. Once you have consistent capture at 60 beats
per minute, you can turn up the rate until symptoms improve. This is typically between 60-70 beats per
minute. In our scenario we turned the rate up to 68
and then we began to see that the patient became responsive again. Upon checking the vitals we now have respiratory
rate of 16, a heart rate of 68 under capture with a transcutaneous pacemaker, and a blood
pressure of 96 over 60, with a pulse ox up to 96%. Once the patient’s perfusion has improved,
we need to continue to monitor the patient. We need to work on improving perfusion by
trying to determine the cause of the bradycardia and treating accordingly. Now keep in mind, transcutaneous pacing can
be uncomfortable, so pain management may be something to consider, while deciding to move
them to the next step for cardiac treatment.

Leave a Reply

Your email address will not be published. Required fields are marked *